Alert archive / Arizona / River Flood Warnings in 2017

River Flood Warning 1, NWS Phoenix, AZ

February 28, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this river flood warning at Feb 28, 2017, 11:05 AM MST for Maricopa County, Arizona. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 11:05 AM MST (18:05 UTC)
Expired
Mar 1, 2017, 11:05 AM MST
In force
24 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
Minor

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Agua Fria River near Rock Springs (AFRA3).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 09512800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

331 
WGUS45 KPSR 281805
FLWPSR
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Phoenix AZ
1105 AM MST TUE FEB 28 2017

...The National Weather Service in Phoenix has issued a flood warning
for the following rivers in Arizona... 

  Agua Fria River Above Rock Springs affecting Maricopa County

.Heavy rain across Yavapai County has caused flooding of the Agua Fria River
going through Black Canyon City and Rock Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars...trucks or sport utility vehicles 
through flooded areas. The water may be too deep to allow for safe 
passage.

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=psr

The next statement will be issued at 3 pm. 

&&

AZC013-010605-
/O.NEW.KPSR.FL.W.0001.170228T1805Z-000000T0000Z/
/AFRA3.1.ER.170228T1554Z.170228T1715Z.000000T0000Z.NO/
605 PM GMT TUE FEB 28 2017

The National Weather Service in Phoenix has issued a 

* Flood warning for 
  The Agua Fria River Above Rock Springs.
* until further notice...Or until the warning is cancelled.
* At 10:30 AM Tuesday the stage was 18.6 feet.
* Flood stage is 16.0 feet.
* IMPACT...At 19.0 feet...Extensive lowland flooding occurs throughout
  the area. Smaller creeks back up, causing inundation flooding 
  upstream from tributary junctions.
* Flood history...This crest compares to a previous crest of 17.7 feet
  on Jan 28 2008.

&&

               Fld   Observed         Forecast 7am     
Location       Stg   Stg  Day Time    Wed    Thu    Fri

Agua Fria River
  Rock Springs  16  18.1 Tue 10 AM    8.7    6.0    5.0

&&

LAT...LON 3405 11218 3404 11211 3389 11222 3393 11229
      3399 11223                  

$$
1 follow-up statement
962 
WGUS85 KPSR 010527
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
1027 PM MST TUE FEB 28 2017

...The flood warning is cancelled for the following rivers in 
Arizona...
 
  Agua Fria River Above Rock Springs affecting Maricopa County

.River gauge data shows water levels have peaked earlier today, and are steadily declining this evening. As of 10 PM MST, the latest reading was 11.2 feet, which is below flood stage. However, flooding of any unbridged crossings is likely to continue overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars...trucks or sport utility vehicles 
through flooded areas. The water may be too deep to allow for safe 
passage.

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=psr

&&

AZC013-010557-
/O.CAN.KPSR.FL.W.0001.000000T0000Z-170301T0527Z/
/AFRA3.1.ER.170228T1554Z.170228T1800Z.170228T2210Z.NO/
1027 PM MST TUE FEB 28 2017

The flood warning is cancelled for
  The Agua Fria River Above Rock Springs.
* At 10:00 PM Tuesday the stage was 11.6 feet.
* Flood stage is 16.0 feet.

&&

               Fld   Observed         Forecast 7am     
Location       Stg   Stg  Day Time    Wed    Thu    Fri

Agua Fria River
  Rock Springs  16  11.6 Tue 10 PM    MSG    MSG    MSG

&&

LAT...LON 3405 11218 3404 11211 3389 11222 3393 11229
      3399 11223                  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this river flood warning went out at Feb 28, 9:45 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 28, 9:45 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
945 AM MST Tue Feb 28 2017

.SYNOPSIS...
Wet but cool conditions will linger as a Pacific storm system
moves through the area. Precipitation activity will rather rapidly
end from west to east through the day with skies clearing into the
evening hours. Dry conditions and much warmer temperatures will
return for the latter half of the week and the coming weekend.

&&

.DISCUSSION...
Some hydro issues this morning due to runoff from the slow accumulation
of precip yesterday afternoon and overnight. A couple of Flood
Advisories are in effect for portions of Maricopa (affects northernmost
portions metro Phoenix) and northeast La Paz County (mainly
McMullen Valley/Centennial Wash). May need to upgrade to a Flood
Warning given the rise on Cave Creek and some other reports.
Speaking of Flood Warnings, there is already one in effect for our
part of Gila County that is drained by Tonto Creek (given a big
rise on Tonto Creek as it drains into Roosevelt Lake) plus far
northeast Maricopa County affecting areas drained by Sycamore
Creek. Otherwise, shower activity is on the decrease as the upper
trough axis moves into Arizona and weak associated front begins
exiting our CWA. There will be just some isolated showers the rest
of the day over the Phoenix area with better coverage over the
higher terrain east of the metro - but pretty much wrapping there
as well by 5 pm. More later.

&&

.PREVIOUS DISCUSSION...Issued 311 am MST/211 am PST...
Precipitation activity has been on- going since last evening and
across our forecast area has been focused over northern portions
of Maricopa and La Paz counties and across much of our southeast
CA zones. Current regional radar composites show precipitation
areas have taken form of two bands, one running through SW
Maricopa county up through Yavapai and well into Coconino counties
with a second concentrated band spanning NE-SW from Lake Havasu
down thru El Centro/Imperial CA. The first band is still tied to
broad jet forced ascent from the sub- tropical jet and the
southern end of the precip band has weakened over the last few
hours as overall sinking motion of the main trough has shifted the
jet southward. The second frontogenetical band, and clear back of
the storm system, will maintain some organization with the aid of
the weakening, but still dynamic, polar jet and the concentration
of cooler temperatures aloft. Enough cooling aloft occurs to
weakly destabilize thermo profiles and some model forecasts
produce minimal amounts of CAPE (generally less than 200 J/kg).
Previous storm events this winter have had an isolated few
lightning strikes with similar CAPE forecasts, so while we can't
rule out some rumbles out there, coverage should not be enough to
warrant inclusion for the AM weather grid.

Hi-res model output (HRRR and NCAR ensembles) time the trough
axis passage at the CO River approx. 15z-16z and through the
south-central AZ deserts 17z-19z. Scattered rain showers, some
with embedded pockets of moderate to heavy rainfall, will continue
to track eastward across the forecast area through the morning
where 0.10-0.40" could be added to rainfall totals from last
evening. QPF gradient favoring upslope/terrain locales clearly
evident on precip observations via Mesowest and FCDMC across
northern Maricopa county and sites upstream. Handful of area
streamflow gauges are indicating runoff response, varying in the
discharge amounts by location but certainly indicative of flow
moving through these channels. Localized flooding and runoff
concerns remain for the foothill and mountainous locales across
many of the northern portions of the CWA but the threat for
widespread areal flooding still remains low. With cooling still
on-going aloft and showery/cloudy conditions clearing through the
day, temperatures will remain below-normal today with widespread
readings in the 60s.

The upper trough will quickly accelerate to the east and by late
afternoon mostly clear skies are possible for the western CWA.
Precipitation chances should rapidly decrease from west to east
Tuesday as a low-level frontal wave moves across the region.
Showers may linger tomorrow near the Phoenix area through early
afternoon, and across southern Gila County into the evening,
before ending altogether late tomorrow night. Still some very
remote chances for some sheltered locales to see some mist/fog
development Wednesday AM but the combo of dry advection and
elevated overnight northerly winds should inhibit significant
development.

UL heights and flow aloft will moderate as high pressure builds
over the West, but a still invigorated sub-tropical jet to our
south will lag trough heights across portions of the Southwest for
the end of the week. The large-scale pattern will remain very
active across the Pacific Northwest and Great Basin, which will
largely keep ML heights suppressed through early next week. Drier
flow off the Pacific will keep our skies mostly clear and once
ridging takes hold of the area and increases thicknesses,
temperatures will undergo a healthy warming trend for the late
week and weekend. Temperatures are likely to reach the low-80s
across many locales for the first weekend of March in the
Southwest. Substantial moisture will be hard-pressed to return to
our area, keeping rain chances near or at zero through the
extended forecast period and possibly beyond.

&&

.AVIATION... South-Central Arizona including KPHX, KIWA,and KSDL:

Last of the weather disturbances forecast to move through the area
between 12z-14z. Cigs continuing in the 3-5 thsd foot agl range with
light rain.  Between 16z Tue and 03z Wed, drier air slowly moving in
behind the front. Cigs lifting to 6-8 thsd agl. Increasing west wind
10 to 12 knots. After 03z Wed, becoming sct clds near 6 thsd agl.
Light west wind under 6 knots.

Southeast California/Southwest Arizona including KIPL and KBLH:

Last of the weather disturbances moving out of the area after 12z
Tue. Through 13z Tue, cigs 6-8 thsd agl, sct light rain showers.
West to northwest wind 8 to 12 knots. From 16z-20z Tue, clds
becoming sct briefly bkn 6-8 thsd agl. Rain ending. Northwest wind 8
to 12 knots. After 20z Tue, sct clds 8-10 thsd agl. Northwest wind 8
to 10 knots.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...Dry west to southwesterly flow aloft with
a strong warming trend. Lower desert afternoon temperatures are
foreast to be in the lower 80s this weekend and Monday. Minimum
relative humidity in the 15 to 20 percent range. North to northeast
surface wind 8 to 12 mph Thursday and Friday, becoming light and
variable under 10 mph this weekend. Good overnight recovery.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will not be needed through the weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...AJ
PREVIOUS DISCUSSION...Nolte
AVIATION...Vasquez
FIRE WEATHER...Vasquez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:59 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Feb 28, 6:10 AM MSTAreal Flood AdvisoryPSRGila, Maricopa5 hr
Feb 28, 7:55 AM MSTAreal Flood WarningPSRGila, Maricopa12 hr
Feb 28, 9:01 AM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Feb 28, 11:31 AM MSTAreal Flood WarningPSRMaricopa6 hr

Nearby

River Flood Warnings in Arizona, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.